Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 36, NWS Jacksonville, FL

August 30, 2023Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this tornado warning at Aug 30, 2023, 7:23 AM EDT for Camden County, Glynn County, Georgia. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2023, 7:23 AM EDT (11:23 UTC)
Expired
Aug 30, 2023, 7:45 AM EDT
In force
22 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 71 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:34 AM EDTTORNADO5 W Brunswick, GAAn EF0 tornado tracked SE to NW in an outer rainband of Hurricane Idalia across southern Glynn county around 7:30 am. The tornado damaged trees and power lines generally between US Highway 17/US Highway 82 and the South Brunswick River. The path was about 9.78

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 5:38 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

583 
WFUS52 KJAX 301123
TORJAX
GAC039-127-301145-
/O.NEW.KJAX.TO.W.0036.230830T1123Z-230830T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
723 AM EDT Wed Aug 30 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northeastern Camden County in southeastern Georgia...
  Southwestern Glynn County in southeastern Georgia...

* Until 745 AM EDT.
    
* At 723 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Jekyll Island, or near Brunswick, moving northwest
  at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Brunswick and Dock Junction around 730 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3104 8146 3102 8155 3119 8169 3124 8156
TIME...MOT...LOC 1123Z 153DEG 28KT 3106 8153 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ENYEDI
2 follow-up statements
665 
WWUS52 KJAX 301130
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
730 AM EDT Wed Aug 30 2023

GAC039-127-301145-
/O.CON.KJAX.TO.W.0036.000000T0000Z-230830T1145Z/
Camden GA-Glynn GA-
730 AM EDT Wed Aug 30 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR NORTH
CENTRAL CAMDEN AND SOUTHWESTERN GLYNN COUNTIES...
    
At 730 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Brunswick, moving northwest at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Camden and southwestern Glynn Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3109 8151 3108 8154 3107 8156 3119 8169
      3124 8156
TIME...MOT...LOC 1130Z 153DEG 28KT 3111 8156 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ENYEDI
612 
WWUS52 KJAX 301136
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
736 AM EDT Wed Aug 30 2023

GAC039-127-301146-
/O.EXP.KJAX.TO.W.0036.000000T0000Z-230830T1145Z/
Camden GA-Glynn GA-
736 AM EDT Wed Aug 30 2023

...THE TORNADO WARNING FOR NORTH CENTRAL CAMDEN AND SOUTHWESTERN
GLYNN COUNTIES WILL EXPIRE AT 745 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM EDT for southeastern
Georgia.

LAT...LON 3109 8151 3108 8154 3107 8156 3119 8169
      3124 8156
TIME...MOT...LOC 1136Z 153DEG 28KT 3115 8158 

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 30, 6:31 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 30, 6:31 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
631 AM EDT Wed Aug 30 2023

...New AVIATION...
Conditions have started to deteriorate at TAF sites in northeast
Florida as rainbands from Hurricane Idalia pass over the area.
Widespread rain with embedded TSRA will continue throughout most
of the day with persistent MVFR cigs and bouts of IFR or even
brief periods of LIFR conditions with heavier convection. SE winds
will increase to 30G40kt, with direction shifting to SW this
afternoon as Idalia passes well to the west of the TAF sites.

.NEAR TERM...(Through Tonight)...
Issued at 337 AM EDT Wed Aug 30 2023

Major hurricane Idalia now appears to be moving NNE toward the FL
Big Bend region, and will make landfall later this morning, then
track more NE toward Valdosta GA and then toward Jesup GA as the
day progresses. Widespread rain will continue to spread across the
forecast area over the remainder of the night and through the
morning. Anticipating that another tornado watch could come out
before dawn, possibly focused on our eastern counties where we'll
have the best overlap of weak instability and strong low-level
shear, whereas western areas may remain stable due to widespread
rainfall.

Temperatures will be suppressed due to widespread cloudiness and
rainfall. Latest consensus guidance shows high temperatures Today
around 80 across interior parts of ne FL/se GA, with low-mid 80s
possible eastern counties given enough breaks from rain.

Impacts from Idalia will gradually diminish during the evening
with low temperatures expected to be in the lower-mid 70s.

Please note that the ZFP and CWF products will be delayed until
NHC's 5am forecast package is received.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridging builds over the forecast area during this period.
Latest guidance suggests a N-S gradient of moisture in the wake of
Idalia, with greater coverage of afternoon showers/t-storms across
ne FL and only isolated coverage further N both Thursday and
Friday. Near normal temperatures are expected during this period.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridge intensifies over the southeastern U.S. during this
period with an onshore flow pattern setting up. Latest consensus
guidance suggests fairly dry conditions across se GA, with low
rain chances each day across ne FL. A gradual warming trend is
expected given the strong upper ridge over the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EDT Wed Aug 30 2023

VFR conditions will continue at TAF sites a few more hours before
we start to see conditions deteriorate from S to N as Hurricane
Idalia starts its pass well W of the area. Widespread rain with
embedded TSRA should spread over the TAF sites during the 08z-12z
period, when we should start to see winds increase with higher
gusts. Latest guidance supports 30ktG40kt wind conditions during
the day, with direction shifting from SE in the morning to SW in
the afternoon.

&&

.MARINE...
Issued at 337 AM EDT Wed Aug 30 2023

Hurricane Idalia will make landfall across the FL Big Bend Region
this morning, then track across s-ctrl GA later Today. Winds and
seas will increase Today across area waters in response to
Idalia. Winds and seas will gradually decrease late Tonight and
Thursday as Idalia moves away from the area. A northeasterly flow
pattern will set up Friday through the Weekend with high pressure
north of the waters.

Rip Currents: High Risk Today, Moderate Risk Thursday for
NE FL/SE GA.

&&

.HYDROLOGY...
Issued at 337 AM EDT Wed Aug 30 2023

A flood watch remains in effect for most of the CWA, with the rain
totals with Hurricane Idalia (3-6+ inches) to occur over southeast
GA and interior northeast FL. Elsewhere, a general 1-3 inches will
be expected except for lesser amounts for the coastal portion of
Duval, St. Johns and Flagler Counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  73  88  70 / 100  60  10  10
SSI  88  76  92  75 /  90  70  20  20
JAX  84  74  91  73 / 100  40  40  30
SGJ  88  76  91  75 / 100  40  50  40
GNV  83  74  91  73 / 100  40  60  40
OCF  84  76  91  75 / 100  40  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ024-033-038-124-125-132-133-137-
     138-140-225-232-237-240-325-425.

     Flood Watch through this evening for FLZ020-021-023-024-030-031-
     035-122-124-136-222-236-340.

     Hurricane Warning for FLZ020-021-023-030-031-035-122-136-222-236-
     340.

     Coastal Flood Advisory until 11 PM EDT this evening for FLZ124-
     125-133-138-325.

     High Rip Current Risk through this evening for FLZ124-125-133-
     138.

GA...Hurricane Watch for GAZ153-154-165-166.

     Tropical Storm Warning for GAZ153-154-165-166.

     Flood Watch through this evening for GAZ132>136-149-151>154-162-
     163-165-166-250-264-350-364.

     Hurricane Warning for GAZ132>136-149-151-152-162-163-250-264-350-
     364.

     High Rip Current Risk through this evening for GAZ154-166.

     Storm Surge Watch for GAZ154-166.

AM...Hurricane Watch for AMZ450-470.

     Tropical Storm Warning for AMZ450-452-454-470-472-474.

&&

In the hours before

Local storm report, Aug 30, 7:12 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
712 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     Tropical Cyclone Mayport                 30.38N 81.42W
08/30/2023                   Duval              FL   AWOS

            45 mph peak wind reported at AWOS station
            KNRB Mayport Naval Station.

&&

AC
Local storm report, Aug 30, 7:19 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
719 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Tropical Cyclone 1 NNE Jacksonville Beac 30.29N 81.39W
08/30/2023                   AMZ452             FL   Mesonet

            44mph wind gust Mesonet station 1618W Fswn
            Jacksonville Beach.

&&

AC
Local storm report, Aug 30, 7:20 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
720 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tropical Cyclone Marineland              29.67N 81.21W
08/30/2023                   Flagler            FL   Mesonet

            43mph wind gust reported Mesonet station
            1423W Fswn Flagler County Em Marineland.

&&

AC
Local storm report, Aug 30, 7:21 AM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
721 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tropical Cyclone 1 N Neptune Beach       30.32N 81.39W
08/30/2023                   Duval              FL   Mesonet

            43mph wind gust reported Mesonet station
            1482W Fswn Duval Neptune Beach.

&&

AC
Local storm report, Aug 30, 7:22 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
722 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     Tropical Cyclone 1 SSE Crescent Beach    29.72N 81.23W
08/30/2023                   St. Johns          FL   Mesonet

            42 mph wind gust reported Mesonet station
            XHSE SummerHouse.

&&

AC
Local storm report, Aug 30, 7:23 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
723 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     Tropical Cyclone 2 N Mayport             30.42N 81.41W
08/30/2023                   AMZ452             FL   Mesonet

            43 mph wind gust reported Mesonet station
            XHUP Huguenot Park.

&&

AC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:42 AM EDTTornado WarningJAXCharlton18 min
Aug 30, 6:26 AM EDTTornado WarningJAXBrantley, Pierce9 min
Aug 30, 6:41 AM EDTTornado WarningJAXBrantley, Glynn, Wayne19 min
Aug 30, 6:58 AM EDTTornado WarningJAXWayne17 min
Aug 30, 7:17 AM EDTTornado WarningJAXAppling, Wayne28 min
Aug 30, 7:40 AM EDTTornado WarningJAXCamden, Glynn35 min
Aug 30, 7:55 AM EDTTornado WarningJAXGlynn20 min
Aug 30, 9:45 AM EDTAreal Flood WarningJAXEchols101 min
Aug 30, 10:10 AM EDTFlash Flood WarningJAXEchols76 min
Aug 30, 10:23 AM EDTAreal Flood WarningJAXClinch, Echols112 min
Aug 30, 10:59 AM EDTAreal Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:15 AM EDTFlash Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:44 AM EDTAreal Flood WarningJAXAtkinson, Coffee, Ware3 hr
Aug 30, 12:01 PM EDTFlash Flood WarningJAXAtkinson, Coffee2 hr
Aug 30, 12:26 PM EDTFlash Flood WarningJAXBacon, Coffee, Ware2 hr
Aug 30, 12:43 PM EDTFlash Flood WarningJAXCoffee2 hr
Aug 30, 12:54 PM EDTFlash Flood WarningJAXAppling, Bacon3 hr
Aug 30, 12:56 PM EDTFlash Flood WarningJAXJeff Davis3 hr
Aug 30, 5:12 PM EDTWind AdvisoryJAXAtkinson, Charlton, Clinch, Coffee, Echols, Ware3 hr
Aug 30, 7:57 PM EDTWind AdvisoryJAXCamden, Glynn, Wayne3 hr

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.